Illinois, 2009

Tornadoes and Flooding in Illinois, March 8, 2009

March 8, 2009 · NWS LOT · 18 events in 5 counties and zones

Strong to severe thunderstorms moved across northern Illinois during the morning and afternoon hours of March 8th. Heavy rain and flooding were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northern Illinois during the morning and afternoon hours of March 8th. Heavy rain and flooding were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 8, 2:13 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 8, 2:13 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 AM CDT SUN MAR 8 2009

.DISCUSSION...
313 AM CDT

NOT MANY CHANGES MADE TO THE GOING FORECAST WITH JUST SOME MINOR
ADJUSTMENTS HERE AND THERE WITH FLOODING AND SEVERE THREAT
REMAINING A CONCERN FOR TODAY.

SWATH OF MODERATE RAIN WITH SOME EMBEDDED THUNDERSTORMS CONTINUES
TO TRAIN ALONG THE 850MB BAROCLINIC ZONE ANGLING FROM NORTHEAST
KANSAS UP ALONG THE SOUTHERN GREAT LAKES. ANY POTENTIAL FOR
MARGINALLY SEVERE STORMS APPEARS LOW THROUGH THIS MORNING WITH THE
MAIN FOCUS FOR THIS DEVELOPMENT ALONG THE SOUTHERN PERIPHERY OF
THE SWATH. UPPER LEVEL VORT MAX EVIDENT ON WATER VAPOR IMAGERY AND
PROFILER DATA OVER NEBRASKA WILL PROPAGATE EAST AND IS FORECAST TO
REACH LAKE MICHIGAN AROUND 00Z MONDAY. AT THE SFC...AN AREA OF LOW
PRESSURE WILL LIFT FROM SOUTHEAST KANSAS INTO NORTH CENTRAL
ILLINOIS AROUND MID-AFTERNOON. THIS WILL ALSO LIFT THE FRONT
NORTHWARD AND BRING THE WARM SECTOR INTO THE SOUTHEAST PORTION OF
THE CWA BRIEFLY LETTING TEMPERATURES TAP THE UPPER 50S TO LOW 60S.
FORECAST SOUNDINGS OUT OF THE WARM SECTOR INDICATE QUITE A BIT OF
SPEED SHEAR AND SOME DIRECTIONAL SHEAR ALTHOUGH INSTABILITY IS
RATHER MARGINAL WITH MUCAPE EXPECTED TO TOP OUT AROUND 500-750
J/KG. REGARDLESS...THIS AMOUNT OF WIND SHEAR SHOULD BE ABLE TO
OVERCOME ANY LACKING INSTABILITY. CURRENT THINKING IS THAT STORMS
WILL DEVELOP OUT AHEAD OF THE COLD FRONT IN THE WARM SECTOR THAT
HAVE THE POTENTIAL TO TAP INTO THE HIGH WIND SHEAR AND BECOME
SUPER CELLULAR. HAVE TRENDED CLOSER TO THE 00Z NAM/ECMWF AS THE
GFS SEEMS TO BE A BIT ON THE FAST SIDE.

FLOODING THREAT WILL CONTINUE THROUGH THIS EVENING AND WITH A MUCH
HIGHER THREAT TODAY AS OPPOSED TO YESTERDAY AS ALMOST ALL OF THE
REGION HAS RECEIVED AN INCH OF RAIN BY SATURDAY EVENING. WITH MORE
INTENSE CONVECTION POSSIBLE TODAY AS THE SFC FRONT LIFTS BACK
NORTH...HAVE THE BETTER CHANCE FOR SEEING SOME RAPID ACCUMULATION
OF RAINFALL.

GET A BRIEF SHOT OF COLD AIR ON THE BACKSIDE OF THE SYSTEM SUNDAY
NIGHT WHICH MAY CHANGE THE PRECIP OVER TO SNOW SHOWERS...BUT IT
CURRENTLY LOOKS LIKE THE PRECIP WILL HAVE ENDED BEFORE THE COLD
AIR GETS IN.

MONDAY IS STILL EXPECTED TO BE A QUIET DAY INTO THE AFTERNOON AS
HIGH PRESSURE PROPAGATES THROUGH THE REGION. TEMPS SHOULD REBOUND
DECENTLY TO AROUND 50 AS WARMER AIR QUICKLY ADVECTS BACK INTO THE
REGION ON THE BACKSIDE OF THE RIDGE...ALTHOUGH WITH SOUTHEASTERLY
WINDS OFF THE LAKE...FAR NORTHEAST ILLINOIS WILL LIKELY STAY COOLER.

NEXT FORECAST CHALLENGE COMES IN WITH THE DYNAMIC SYSTEM ON
TUESDAY. INITIAL SHORTWAVE TROF APPEARS TO COME THROUGH MONDAY
NIGHT INTO TUESDAY TO PROVIDE THE FIRST SHOT AT PRECIPITATION.
KEPT SOME ISOLATED THUNDER IN THE FORECAST ALTHOUGH LAPSE RATES
LOOK SOMEWHAT MEAGER AT THIS POINT. STILL LOOKS LIKE THE
NEGATIVELY TILTING UPPER LOW WILL LEAD TO A RAPIDLY DEEPENING
SFC LOW THAT WILL TRACK THROUGH TO THE NORTH AND WEST OF THE CWA.
STRONG WARM AIR ADVECTION OUT AHEAD OF THE SYSTEM WILL LEAD TO
TEMPERATURES LIKELY GETTING INTO THE 60S. SOME QUESTION REMAINS
ABOUT THE POTENTIAL SEVERE THREAT AS THE LATEST RUNS OF THE MODELS
HAVE BEEN HINTING AT CONVECTION INITIATING WELL TO THE SOUTH WHICH
MAY CHOKE OFF ANY DEVELOPMENT FURTHER NORTH. STILL...WITH THE
STRONG DYNAMICS IN PLACE...LOOKS LIKE A DECENT SHOT AT SOME SEVERE
WEATHER.

AFTER THIS...MAJOR COOL DOWN COMES IN WITH TEMPERATURES STRUGGLING
TO GET ABOVE FREEZING WEDNESDAY AND THURSDAY AS A BROAD RIDGE OF
HIGH PRESSURE MOVES IN ACROSS THE MIDWEST.

HALBACH

&&

.AVIATION...

0600 UTC TAFS...CHALLENGING SET OF TAFS DEALING WITH BOTH WITH LOW
CIGS AND THUNDERSTORMS. HAVE SEEN LIFR/VLIFR CIGS MUCH OF THE
EVENING WITH THE VERY LOW STRATUS SCATTERING OUT AT TIMES.
GENERALLY EXPECT THE LIFR OR LOWER CIGS TO PERSIST UNTIL THE LOW
PASSES WEDNESDAY AFTERNOON. MUCH LIKE SATURDAY EVENING THERE COULD
BE SOME TIMES WHERE THE LOWER CIGS SCATTER OUT BRIEFLY OVERNIGHT
INTO SUNDAY MORNING. GIVEN THE RECENT UPSWING IN COVERAGE OF BOTH
RAINFALL AND THUNDERSTORMS UPSTREAM OVER WESTERN IL AND EASTERN IA
FELT COMFORTABLE HITTING THE THUNDER CHANCES A BIT HARDER IN THE
06Z TAFS AT LEAST INITIALLY. IN REALITY SOME POTENTIAL OF THUNDER
WILL CONTINUE UNTIL THE LOW FINALLY PASSES...BUT CONTINUED TREND
OF PREVIOUS TAFS IN HIGHLIGHTING THE MORNING PERIOD SUNDAY FOR
ANOTHER GREATER CHANCE OF TS AT THE TERMINALS.

WINDS WILL PROBABLY GO VARIABLE FOR A TIME AS THE LOW PASSES
WEDNESDAY AFTERNOON FOLLOWED BY A DRAMATIC INCREASE IN NORTHWEST
WINDS. WINDOW OF STRONGEST WINDS WILL BE RELATIVELY SHORT AS HIGH
PRESSURE WILL BE MOVING IN QUICKLY...BUT THERE DOES APPEAR TO BE A
SHORT WINDOW WHERE STRONG NORTHWEST WINDS COULD OCCUR AS A RESULT
OF THE IMPRESSIVE PRESSURE RISES IN THE WAKE OF THE ACCELERATING
LOW PRESSURE. HAVE NUDGED GUSTS UP IN THE TAFS TO THE MID 20 KNOT
RANGE...BUT ITS POSSIBLE THAT GUSTS OVER 30KT COULD OCCUR FOR A
COUPLE HOURS VERY LATE SUNDAY AFTERNOON AND EVENING.

CIGS EXPECTED TO QUICKLY RISE TO MVFR AS DEPTH OF THE MIXED
BOUNDARY LAYER INCREASED BEHIND THE DEPARTING LOW LATER WEDNESDAY
AFTERNOON/EVENING. IN FACT...AS RIDGE MOVES IN SUNDAY EVENING
THERE IS A REASONABLY GOOD CHANCE THAT THE LOWER DECK COULD
SCATTER OUT AND WINDS QUICKLY SLACKEN OFF.

IZZI

&&

.MARINE...

255 PM CST

SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED NORTH OF A STATIONARY
FRONT STRETCHING ACROSS CENTRAL ILLINOIS INTO NORTHERN INDIANA.
THIS FRONT EXTENDS EAST FROM A LOW OVER WESTERN KANSAS. LATE
TONIGHT THE LOW WILL BEGIN TO TRACK NORTHEAST AND INTO LOWER
MICHIGAN BY SUNDAY EVENING. A WEAK RIDGE WILL MOVE ACROSS THE LAKE
MONDAY. ANOTHER LOW WILL DEVELOP OVER KANSAS MONDAY NIGHT AND IS
FORECAST TO DEEPEN TO 29.3 INCHES AS IT MOVES NORTHEAST TO THE
UPPER PENINSULA OF MICHIGAN BY TUESDAY EVENING. WINDS OVER THE
LAKE COULD BE QUITE STRONG IN THE WAKE OF THIS LOW TUESDAY NIGHT
INTO WEDNESDAY MORNING.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM SUNDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
     PM SUNDAY.

LM...NONE.
&&
Hazardous weather outlook, Mar 7, 4:05 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CST SAT MAR 7 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
405 PM CST SAT MAR 7 2009 /505 PM EST SAT MAR 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
  HAIL TO THE SIZE OF PENNIES.
  FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT AND WILL BE MOST
  NUMEROUS GENERALLY SOUTH OF A CHICAGO TO MENDOTA LINE.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
  EVENING. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS
  ROUGHLY SOUTH OF A CHICAGO TO MENDOTA LINE. A FEW OF THE STORMS
  SOUTH OF INTERSTATE 80 TONIGHT MAY PRODUCE HAIL TO THE SIZE OF
  PENNIES. SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY
  RAINFALL AND A THREAT OF FLASH FLOODING...PARTICULARLY SOUTH OF
  INTERSTATE 80.

  PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY WHICH WILL
  CONTINUE TO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN
  AND FLASH FLOODING. A FEW STORMS MAY PRODUCE HAIL AND STRONG
  WINDS...PARTICULARLY FROM LATE MORNING THROUGH THE AFTERNOON
  ACROSS THE SOUTHERN PORTION OF THE OUTLOOK AREA GENERALLY SOUTH
  OF INTERSTATE 80.

  THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING.

  STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TUESDAY NIGHT INTO
  EARLY WEDNESDAY.

  PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. ADDITIONAL
  LOCATIONS ON AREA RIVERS MAY GO INTO FLOOD EARLY NEXT WEEK
  DEPENDING ON THE EXACT AMOUNT OF RAIN THAT FALLS TONIGHT INTO
  SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS SHOULD
  REPORT ANY HAIL...FLOODING...OR HEAVY RAINFALL OBSERVED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-082215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
405 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHERN LAKE
MICHIGAN...ESPECIALLY THIS EVENING.

AREAS OF DENSE FOG ARE EXPECTED ACROSS SOUTHERN LAKE MICHIGAN
THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG WILL LINGER ACROSS SOUTHERN LAKE MICHIGAN INTO
SUNDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED SUNDAY AND AGAIN
TUESDAY INTO TUESDAY EVENING.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED SUNDAY AND
SUNDAY NIGHT.

GALE FORCE WINDS ARE POSSIBLE TUESDAY INTO EARLY WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
405 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN...MAINLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN HALF OF LAKE
MICHIGAN SUNDAY...AND AGAIN TUESDAY AND TUESDAY EVENING.

GALE FORCE WINDS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

The radar

The Chicago radar (KLOT), 41 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

9 flood, 4 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Flood, Cook

When
March 8, 3:04 AM CST to 7:00 AM CST
Where
Cook County, 1.11 mi NNW of Colehour to 1.05 mi NNW of Colehour
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.715, -87.608

High standing water was reported on all lanes of Interstate 94 at Cottage Grove Avenue.

Flood, Cook

When
March 8, 3:20 AM CST to 4:00 AM CST
Where
Cook County, 0.24 mi S of Clybourn to 0.28 mi S of Clybourn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.916, -87.670

A viaduct was briefly closed at 1800 North Ashland.

Hail, Cook

When
March 8, 8:02 AM CST to 8:03 AM CST
Where
Cook County, Tinley Park
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.580, -87.780

Tornado, Livingston

When
March 8, 12:01 PM CST to 12:02 PM CST
Where
Livingston County, 3.09 mi SW of Rooks Creek to 2.76 mi SSW of Rooks Creek
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.844, -88.715

An EF0 tornado touched down on county road 1500N between 1100E and 1200E. A detached garage was destroyed at this location and the debris was deposited in a field to the northeast. A hay barn at this same location suffered little damage although a trailer camper parked inside the barn was pushed through the wooden front door by straight line winds which were funneled through the open back of the barn.

Flood, Will

When
March 8, 12:10 PM CST to 3:00 PM CST
Where
Will County, 0.07 mi NNW of Joliet to 0.08 mi WSW of Joliet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.531, -88.101

Nine inches of standing water was reported at Whittier and Glenwood.

Flood, Will

When
March 8, 12:38 PM CST to 4:00 PM CST
Where
Will County, 1.37 mi ESE of Brunning to 1.6 mi ESE of Brunning
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.643, -88.005

Archer Avenue at 135th Street was flooded and almost impassible.

Flood, Du Page

When
March 8, 12:40 PM CST to 8:00 PM CST
Where
Du Page County, 0.05 mi NW of Woodridge to 2.44 mi S of Woodridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.730, -88.031

Flooding occurred across many areas in Dupage County. In Downers Grove, Webster Creek overflowed its banks; Basement flooding was reported; Fairview at Maple and Prairie was closed due to flooding; Five inches of standing water was reported on 63rd Street, east of Woodward. In Carol Stream, Klein Creek overflowed its banks with street flooding reported. In Wheaton, Main Street was flooded north of Route 38.

Tornado, Kankakee

When
March 8, 12:56 PM CST to 12:58 PM CST
Where
Kankakee County, 1.89 mi ESE of St George to 1.23 mi WSW of Yeager
Rating
EF1
Path length
0.74 mi
Path width
80 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.191, -87.736

An EF1 tornado touched down near the intersection of county roads 5000N and 7500E. On the southwest corner of this intersection, a detached garage and steel shed were destroyed. A two foot diameter tree was snapped at the base and several other trees had large branches broken off. Debris from this location was lifted and carried approximately 100 yards into the field across the road. The tornado also damaged property on the northeast corner of the intersection. A corn crib and a shed which served as a blacksmith forge were both destroyed. Debris from these buildings was scattered to the northeast in a narrow path approximately 800 yards long. Corn stalks in a field to the northeast appeared to have been flattened and twisted by this tornado.

Tornado, Kankakee

When
March 8, 1:00 PM CST to 1:01 PM CST
Where
Kankakee County, 2.07 mi ESE of Whitaker to 1.95 mi WNW of Grant Park
Rating
EF1
Path length
0.51 mi
Path width
120 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.236, -87.695

A tornado touched down at a farm about one half mile east of the intersection of county roads 8000N and 9000E. Two barns at this location lost part of their roof. Another garage and another steel building were completely destroyed. Debris from this location was lifted and deposited in a field and treeline approximately 400 yards to the northeast.

Thunderstorm Wind, Kankakee

When
March 8, 1:06 PM CST to 1:07 PM CST
Where
Kankakee County, 2.1 mi NW of Grant Park to 1.15 mi NW of Grant Park
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.252, -87.678

High winds damaged a brand new, 10,000 foot greenhouse and flattened and damaged 30,000 perennials. The high winds also blew plastic roofs off some 30 separate plant buildings and took the roof off of a pole barn. A grain auger was flipped over and damaged. A large barn on N 11000 E Road was blown over and destroyed. A large tree was blown down.

Flood, Will

When
March 8, 1:08 PM CST to 4:00 PM CST
Where
Will County, 2.34 mi WNW of Peotone to 1.09 mi WSW of Peotone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.343, -87.822

Flooding was reported on rural roads outside of Peotone. Standing water of 8 to 10 inches was reported on Joliet Road one half mile east of Interstate 57. Standing water of 4 to 5 inches was reported on north Peotone Road one quarter mile west of Harlem.

Thunderstorm Wind, Kankakee

When
March 8, 1:08 PM CST
Where
Kankakee County, 0.49 mi N of Bradley
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
41.137, -87.870

A large pine tree was uprooted near the corner of Cook Boulevard and South Center Avenue.

Hail, Kankakee

When
March 8, 1:10 PM CST to 1:12 PM CST
Where
Kankakee County, 0.95 mi WNW of Kankakee Gtr Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.077, -87.865

Nickel size hail was reported near mile marker 308 on Interstate 57.

Thunderstorm Wind, Kankakee

When
March 8, 1:11 PM CST
Where
Kankakee County, 0.95 mi WNW of Kankakee Gtr Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.077, -87.865

A wind gust to 59 mph was estimated near mile marker 308 on Interstate 57.

Thunderstorm Wind, Kankakee

When
March 8, 1:12 PM CST
Where
Kankakee County, 2.55 mi SSW of Otto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.017, -87.903

A wind gust to 60 mph was estimated near mile marker 303 on Interstate 57.

Flood, Cook

When
March 8, 1:35 PM CST to 4:00 PM CST
Where
Cook County, 1.27 mi N of Chippewa to 0.34 mi N of Chippewa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.648, -87.799

Part of 135th Street between Harlem and Central was flooded and closed.

Flood, Cook

When
March 8, 1:38 PM CST to 5:00 PM CST
Where
Cook County, 1.28 mi NNE of Morgan Park to 1.32 mi NNE of Morgan Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.698, -87.672

Longwood Avenue between 108th and 110th was closed due to flooding.

Flood, Will

When
March 8, 3:20 PM CST to 6:00 PM CST
Where
Will County, 0.98 mi W of Fairmont to 0.81 mi NNE of Lidice
Cause
Heavy Rain
Reported by
Public
Coordinates
41.568, -88.089

Up to six inches of standing water was reported near Route 53 and Caton Farm Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159193, 159194, 159171, 159181, 159195, 159197, 159202, 159183, 159192, 159178, 159198, 160575, 159173, 159174, 159175, 159199, 159201, 159196.